UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 213

of 'Infusion reactions to systemic chemotherapy'

213
TI
Successful treatment with etoposide phosphate in patients with previous etoposide hypersensitivity.
AU
Collier K, Schink C, Young AM, How K, Seckl M, Savage P
SO
J Oncol Pharm Pract. 2008;14(1):51.
 
OBJECTIVE: To review the experience of treatment with etoposide phosphate in patients with acute etoposide hypersensitivity treated in a large tertiary referral center hospital specializing in curable malignancies.
CASE SUMMARIES: The cases of 6 patients with advanced malignancies who experienced acute etoposide hypersensitivity are documented. There were 3 male and 3 female patients and their ages ranged from 16 to 68. Four patients had curable malignancies with trophoblast tumors or germ cell tumors and two were receiving palliative chemotherapy for other malignancies. All of the 6 patients who experienced etoposide hypersensitivity developed their symptoms in the first few minutes of the initial infusion. The most common symptoms were chest pain, facial flushing, and bronchospasm. All of the patients had emergency treatment with discontinuation of the infusion and usually the administration of hydrocortisone and chlorpheniramine, which lead to the rapid resolution of their symptoms. For the next cycle of chemotherapy each patient was rechallenged with etoposide phosphate, with steroid cover given in only two of the cases. None of the 6 patients experienced any hypersensitivity symptoms on treatment with etoposide phosphate and in one the steroids were withdrawn for all the subsequent cycles. The 4 patients with curable malignancies all remain disease free, while the 2 palliative patients obtained significant control of their disease.
DISCUSSION: Etoposide is one of the most important chemotherapy drugs in the treatment of many curable malignancies but an acute hypersensitivity reaction occurs in around 1% of patients. Retreatment with etoposide in these patients is difficult and generally alternative drugs/regimens have to be used. A small number of case reports have suggested that etoposide phosphate can be safely used in these patients and 6 cases have been found in the pharmacy records where this has been done. In all of the patients, treatment with etoposide phosphate proceeded without any symptoms or the use of repeated steroid cover in 5 of the 6 patients.
CONCLUSION: Etoposide hypersensitivity is a rare clinical problem and responds promptly to drug discontinuation, steroids, and chlorpheniramine. Patients with previous etoposide hypersensitivity can safely be treated with etoposide phosphate and do not need any additional hypersensitivity prophylaxis.
AD
Department of Medical Oncology, Charing Cross Hospital, London W6 8RF.
PMID